Ohio, 2013Hail in Ohio, June 29, 2013
June 29, 2013 · NWS CLE · 2 events in 2 counties and zones
Numerous showers occurred across northern Ohio with weak low pressure over the region. Two of the thunderstorms were strong enough to produce quarter size hail in the Akron area and continuing east into Portage County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers occurred across northern Ohio with weak low pressure over the region. Two of the thunderstorms were strong enough to produce quarter size hail in the Akron area and continuing east into Portage County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 29, 2:55 PM EST, 47 minutes earlier.
Area forecast discussion, Jun 29, 2:55 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
355 PM EDT SAT JUN 29 2013
.SYNOPSIS...
LOW PRESSURE OVER THE LOWER GREAT LAKES AT THE SURFACE AND ALOFT WILL
SLOWLY DRIFT SOUTH AND WEST THROUGH MUCH OF NEXT WEEK BUT REMAIN
NEAR ENOUGH TO BRING UNSETTLED WEATHER.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CLOSED UPPER LOW DIVING SOUTH ACROSS THE MISSISSIPPI VALLEY DIGGING
THE TROUGH FAR TO THE SOUTH FOR THIS TIME OF YEAR. THIS WILL RESULT
IN SLOWLY BUILDING HEIGHTS ACROSS THE AREA AS THE TROUGH BECOMES
ESTABLISHED TO OUR WEST. OUR FLOW WHICH HAS BEEN LIGHT FROM THE
NORTHWEST WILL BACK MORE FROM THE SOUTHWEST AND SOME OF THE SHOWERS
FROM THE MIDWEST WILL ROTATE INTO THE AREA. WILL HAVE TO WATCH THE
AREA ALONG THE SURFACE TROUGH WHERE THERE MAY BE ENHANCED
CONVERGENCE...STILL CONCERNED ABOUT RAINFALL AMOUNTS. THE
PRECIPITABLE WATER IS DOWN A LITTLE BUT THE SLOW MOVEMENT OF THE
CELLS IS A CONCERN. PROBABLY NOT GOING TO GO WITH A FLOOD WATCH
SINCE THERE IS LESS CONVECTION AND RAINFALL RATES ARE SOMEWHAT LOWER
BUT WILL MENTION HEAVY RAIN THIS EVENING ACROSS THE SOUTHWEST
COUNTIES FROM BOWLING GREEN TO MANSFIELD AND MOUNT VERNON.
IT MAY BE CLOUDIER WITH MORE SHOWERS AROUND TONIGHT AND DEWPOINTS
WILL PROBABLY TRY TO COME BACK UP SO FORECAST LOWS WILL BE A COUPLE
OF DEGREES ABOVE GUIDANCE...GENERALLY IN THE LOWER AND MID 60S
EXCEPT SOME UPPER 50S EXTREME NE OH/NW PA.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
THE TROUGH IS PROGGED TO REMAIN TO OUR WEST...AND SLOWLY RETROGRADE.
AS HEIGHTS RISE AND WE GET ON THE EAST SIDE OF THE TROUGH AND THE
JET STREAM WILL SWING BACK UP ACROSS THE AREA. UPPER DIVERGENCE WILL
INCREASE AND THE CAPE AND SHEAR WILL INCREASE SLOWLY. DEWPOINTS WILL
RISE WITH THE SHOWERS...PROBABLY A BIT MORE THAN GUIDANCE INDICATES.
WE WILL SEE AN INCREASE IN THE THUNDERSTORMS AGAIN...PROBABLY AS
EARLY AS SUNDAY AND ON MONDAY FOR SURE. THE SAME ISSUES WILL
REMAIN...LOCALLY STRONG STORMS WILL BE BACK WITH THE POTENTIAL FOR
LOCALLY HEAVY RAIN. THE RIDGE MAY BUILD ENOUGH FOR SOME DIMINISHING
IN THE SHOWER COVERAGE BY MID WEEK BUT IT MAY BE QUITE A WHILE
BEFORE WE CAN GO WITH A DRY FORECAST.
TEMPERATURES WILL DEPEND ON THE AMOUNT OF CLOUDS AND SHOWERS AT ANY
LOCATION BUT HIGHS AND LOWS WILL INCREASE A DEGREE OR TWO EACH DAY.
SPLIT THE DIFFERENCE BETWEEN THE NAM AND GFS MOS GUIDANCE FOR
SUNDAY...THEN TRENDED MORE TOWARD THE WARMER GFS/MAV GUIDANCE SINCE
IT ONLY TAKES A FEW PEAKS OF SUNSHINE THIS TIME OF YEAR TO GET TEMPS
UP...AT LEAST FOR A WHILE EACH DAY. HIGHS GENERALLY WARMING FROM THE
MID 70S TO THE LOWER 80S...NEAR NORMAL FOR THIS TIME OF YEAR.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER LEVEL TROUGH RETROGRADES WESTWARD FOR THE LATTER HALF OF THE
WEEK ON THE FRINGE OF THE BERMUDA HIGH. WITH THE TROUGH AXIS LOCATED
JUST WEST OF THE MISSISSIPPI RIVER...A DEEP SOUTHWESTERLY FLOW WILL
SET UP FROM THE GULF OF MEXICO TOWARDS EASTERN OHIO/PA...PUSHING
FURTHER WEST TOWARDS NEXT WEEKEND. GFS IS ADVERTISING PW VALUES UP
NEAR 2 INCHES FOR SEVERAL DAYS AND EXPECT ABOVE NORMAL CHANCES OF
SHOWERS AND THUNDERSTORMS WITH A HUMID AIR MASS IN PLACE.
TEMPERATURES WILL START TO CREEP BACK UP OUTSIDE OF CLOUDS AND
SHOWERS/THUNDERSTORMS.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
LOW PRESSURE AT THE SURFACE AND ALOFT REMAIN OVER THE AREA AND WILL
CONTINUE TO CAUSE PERIODS OF SHOWERS AND SCATTERED THUNDERSTORMS
THROUGHOUT THE TAF PERIOD. ERI IS THE LEAST LIKELY TO RECEIVE RAIN
TODAY AS THE MARINE AIR MASS MOVES ONSHORE THIS AFTERNOON. OTHERWISE
ALL OTHER SITES STAND THE CHANCE TO SEE SHOWERS WITH A CHANCE OF
THUNDERSTORMS...SOME OF WHICH MAY PRODUCE LOCALLY HEAVY
RAIN WITH IFR CONDITIONS THROUGH 00Z. SHOWERS AND THUNDERSTORMS
WILL DECREASE IN COVERAGE THIS EVENING EXCEPT FOR ACROSS NW OHIO
WHERE IT LOOKS LIKE AN AREA OF RAIN TRIES TO LINGER OR RE-DEVELOP
OVERNIGHT AND CONTINUE INTO SUNDAY MORNING. OTHERWISE THERE WILL BE A
DECREASE IN CLOUD COVERAGE OVERNIGHT WHICH MAY ALLOW PATCHY
FOG/STRATUS TO DEVELOP AFTER 08Z. SCATTERED SHOWERS AND
THUNDERSTORMS WILL RE-DEVELOP AGAIN ON SUNDAY.
.OUTLOOK...NON-VFR IN SCATTERED SHOWERS/THUNDERSTORMS AS WELL AS
EARLY MORNING FOG THROUGH WEDNESDAY.
&&
.MARINE...
LOW PRESSURE OVER NORTHERN OHIO WILL SHIFT SOUTH OF THE OHIO RIVER
TONIGHT AND LINGER THERE UNTIL MONDAY. THE LOW WILL THEN SLOWLY
SHIFT TO THE NORTHWEST AFTER THAT AND MEANDER OVER THE CENTRAL GREAT
LAKES THROUGH MID-WEEK. NORTH TO NORTHEASTERLY WINDS WILL INCREASE
TO AROUND 15 KNOTS ON SUNDAY WITH WAVES BUILDING TO 2 TO 4 FEET ON
THE WESTERN BASIN. WINDS WILL REMAIN OUT OF THE NORTHEAST UNTIL
MONDAY NIGHT WHEN THEY START TO VEER TO THE WEST AND EVENTUALLY
SOUTH FOR THE LATTER PORTION OF THE WEEK.
A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AS LOW
PRESSURE LINGERS OVER THE REGION. THE PRESENCE OF THE UPPER LOW WILL
INCREASE INSTABILITY AND CREATE A CHANCE OF WATERSPOUTS ON THE LAKE
INTO MONDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Jun 29, 4:26 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
526 AM EDT SAT JUN 29 2013
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
526 AM EDT SAT JUN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT SO THE POTENTIAL FOR FLOODING WILL REMAIN ELEVATED. AN
ISOLATED SEVERE STORM IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH NEXT WEEK
SO THE POTENTIAL FOR FLOODING WILL REMAIN ELEVATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-300930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
526 AM EDT SAT JUN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. WATERSPOUTS
COULD OCCUR WITH ANY OF THE STRONGER STORMS TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 29, 11:05 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1205 PM EDT SAT JUN 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLOOD GENEVA 41.80N 80.95W
06/29/2013 ASHTABULA OH LAW ENFORCEMENT
HEAVY RAINFALL OVERNIGHT OF ABOUT TWO AND HALF INCHES
PRODUCED FLOODING OF STREETS AND SMALL STREAMS. WATER GOT
DEEP ENOUGH TO FLOOD SEVERAL BUILDINGS IN TOWN INCLUDING
AN APARTMENT COMPLEX.
&&
KOSARIKHail, Summit
- When
- June 29, 3:42 PM EST to 3:51 PM EST
- Where
- Summit County, 1.04 mi W of Akron
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.080, -81.520
Reports of quarter size hail were received from trained spotters and via twitter north of downtown Akron.
Hail, Portage
- When
- June 29, 4:12 PM EST
- Where
- Portage County, 2.19 mi WNW of Rootstown
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.110, -81.270
The public reported quarter size hail falling near Rootstown.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Vermont, June 29, 2013$250,000 · 1 event
- Flooding in New York, June 29, 2013$175,000 · 2 events
- Flash Flood in Ohio, June 29, 2013$75,000 · 1 event
- Tornadoes in South Carolina, June 29, 2013$50,000 · EF0 · 2 events
- Flooding in Illinois, June 29 to 30, 2013$44,000 · 2 events
- Flash Flood and Debris Flow in Washington, June 29, 2013$20,000 · 4 events
- Lightning Strike in Idaho, June 29, 20132 injured · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 29 to 30, 201356 kt wind · 14 events
- Hail and Damaging Winds in Illinois, June 29, 2013$16,000 · 52 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, June 29, 2013$4,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Maine, June 29, 20132 in hail · 9 events
- Flash Flood and Hail in Washington, June 29, 20131 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461058, 461059.